What is Benzodiazepines Poisoning?
Benzodiazepines are commonly prescribed for people with anxiety, post-traumatic stress disorder, depression, anxiety, and for other mental illnesses. Many people with addiction disorders may also take this type of medication. These types of drugs are quite effective in treating a variety of mental illnesses by enhancing the effects of GABA receptors (gamma-aminobutyric acid) in the nervous system to produce a calming effect. Benzodiazepines relieve anxiety, help with sleep disorders, and help with muscle relaxation.
In some cases, benzodiazepines may also be prescribed for dog’s that have serious behavior issues. Benzodiazepines may be given to dogs that have fears and phobias from things such as fireworks, thunderstorms, or other loud noises. These medications are quick to take effect so they are usually given on an as-needed basis.
Benzodiazepines poisoning in dogs can transpire when dogs ingest medications that are in the category of benzodiazepines. This can occur by ingesting human medication or by overdosing on their own medications, if they are prescribed these medications for anxiety.
Book First Walk Free!
Symptoms of Benzodiazepines Poisoning in Dogs
Benzodiazepines, when taken, absorb completely and rapidly. Dogs that consume these medications may show symptoms very quickly. The onset of symptoms and the severity of symptoms are dependent upon the quantity consumed. Symptoms can include:
- Very slow breathing
- Lack of coordination
- Decrease in body temperature
- Decrease in blood pressure
- Relaxed muscles
There are several different types of benzodiazepines that can be poisonous if consumed by dogs. Other types of this class of medication include:
- Xanax, or alprazolam
- Klonopin, or clonazepam
- Valium, or diazepam
- Ativan, or lorazepam
Causes of Benzodiazepines Poisoning in Dogs
When dogs either overdose on their normal dosage of benzodiazepines or consume benzodiazepines for humans, toxicity can occur. It is very important to only give the dog the prescribed amount into keep all medications out of contact with the pet. Benzodiazepines can cause clinical signs of poisoning by:
- Reacting and depressing the central nervous system
- Causing a rapid rise in serum concentrations
- By binding the benzodiazepine receptor to the GABA receptors within the central nervous system
Diagnosis of Benzodiazepines Poisoning in Dogs
The veterinarian will immediately begin to look at his clinical signs and asking questions pertaining to the quantity ingested in the amount of time that has passed since he consumed the benzodiazepines. The veterinarian will perform blood testing, urinalysis, kidney and liver testing, and may perform an electrocardiogram on the heart and an electroencephalogram. An electroencephalogram can check for brain activity due to central nervous system depression. The veterinarian will test the blood serum amounts due to the fact that an overdose of benzodiazepines can cause a rise in serum concentrations.
The tests the veterinarian performs, along with his clinical signs and your suspicion or witnessing of the dog ingesting the benzodiazepine, will lead them to a diagnosis of toxicity.
Treatment of Benzodiazepines Poisoning in Dogs
Once your dog has been diagnosed with benzodiazepine toxicity, the veterinarian will begin to treat him and monitor his system very closely. Treatment methods include:
The veterinarian will perform emesis on the dog only if the act of consuming the drugs were very recent and if he is showing no symptoms.
Gastric lavage is the process of inserting a tube into the esophagus and then into the stomach. This tube is used, with tepid water, to flush out the contents of the stomach. This method of treatment is typically chosen if the dog has ingested a large quantity of pills. Following gastric lavage, activated charcoal is given to further absorb any of the toxins.
Fluid therapy will be given to help support the dog’s blood pressure. Along with this, the dog should be kept calm and warm and closely monitored. Flumazenil can be given consistently and slowly to help with any depression of the respiratory system.
With benzodiazepine poisoning, the function of the respiratory system and the central nervous system may decrease. The veterinarian will give medications to stabilize respiratory function and control the highly stimulated central nervous system.
Recovery of Benzodiazepines Poisoning in Dogs
Once your dog has been treated for benzodiazepines poisoning, the outlook for his recovery and prognosis are good. This depends on whether he positively responds to treatment. A severe evidence of benzodiazepines poisoning can be fatal; however, if your loved one was taken to the veterinarian as soon as possible and treated, he has a good chance of recovery.
Once your dog is home from the clinic, it is important to contact the veterinarian with any questions or concerns you may have in regards to any new symptoms or behavioral changes. Your physician will also give you specific instructions on how to care for your dog at home and will communicate with you what to watch for in terms of his recovery. The veterinarian will want to see him for follow-up visits and will check on his progress.
Benzodiazepines Poisoning Questions and Advice from Veterinary Professionals
My 13 year chihuahua terrier mix ate a 0.5 lorazapam when dropped on floor. I had read it wouldn't hurt him. He is about 18 lbs. I went out for a couple of hours. I came home he was super hyper and bad gas. He was panting and fast heart rate. It was an unusually warm day. He's been drinking water and eating grass. I also gave him another mean in hopes of metabolizing. What can I do?
A one time dose of 0.5mg of lorazepam wouldn’t cause harm to a dog; within a day a dog Rocco’s size can safely have 1.5mg of lorazepam. I wouldn’t do anything except watch him at this point and wait, there really isn’t much to do at this point. If you remain concerned, or Rocco starts to have symptoms of poisoning as described on this page visit your Veterinarian immediately. Regards Dr Callum Turner DVM
Add a comment to Rocco's experience
Was this experience helpful?
I'm not sure if my dog ate some clonazepam or not I dropped the bottle and they went everywhere now I can't find 5 of them but he seems fine what signs do I look for ?
Add a comment to Chase's experience
Was this experience helpful?
7 month old black mouth curr, 30 pounds, just ate my 0.5 clonazepam. It's been an hour and she is relaxed but not showing any signs of poison. She ate breakfast and seems okay, just tired.
Add a comment to Sunny's experience
Was this experience helpful?